Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Pueblo, CO

May 21, 2017Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 2017, 3:15 PM MDT for Baca County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 3:15 PM MDT (21:15 UTC)
Expired
May 21, 2017, 4:00 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS55 KPUB 212115
SVRPUB
COC009-212200-
/O.NEW.KPUB.SV.W.0060.170521T2115Z-170521T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
315 PM MDT SUN MAY 21 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baca County in southeastern Colorado...

* Until 400 PM MDT

* At 314 PM MDT, a severe thunderstorm was located 10 miles southwest
  of Campo, or 24 miles northwest of Boise City, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10284 3712 10284 3726 10213 3699 10214
TIME...MOT...LOC 2114Z 272DEG 31KT 3703 10275 

HAIL...1.25IN
WIND...60MPH
 
$$

tlm
3 follow-up statements
310 
WWUS55 KPUB 212130
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
330 PM MDT SUN MAY 21 2017

COC009-212200-
/O.CON.KPUB.SV.W.0060.000000T0000Z-170521T2200Z/
Baca CO-
330 PM MDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 330 PM MDT, a severe thunderstorm was located near Campo, or 20
miles north of Boise City, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10284 3712 10284 3726 10213 3699 10214
TIME...MOT...LOC 2130Z 272DEG 31KT 3703 10258 

HAIL...1.25IN
WIND...60MPH
 
$$

TLM
084 
WWUS55 KPUB 212152
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
352 PM MDT SUN MAY 21 2017

COC009-212200-
/O.CON.KPUB.SV.W.0060.000000T0000Z-170521T2200Z/
Baca CO-
352 PM MDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 352 PM MDT, a severe thunderstorm was located 14 miles southeast
of Campo, or 22 miles northeast of Boise City, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10264 3712 10266 3726 10213 3699 10214
TIME...MOT...LOC 2152Z 272DEG 31KT 3702 10234 

HAIL...1.00IN
WIND...60MPH
 
$$

TLM
023 
WWUS55 KPUB 212156
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
356 PM MDT SUN MAY 21 2017

COC009-212205-
/O.EXP.KPUB.SV.W.0060.000000T0000Z-170521T2200Z/
Baca CO-
356 PM MDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BACA COUNTY WILL
EXPIRE AT 400 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail 
is still possible with thunderstormS across extreme southern Baca 
County.

LAT...LON 3700 10264 3712 10266 3726 10213 3699 10214
TIME...MOT...LOC 2155Z 272DEG 31KT 3702 10231 

$$

tlm

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:57 PM MDT, 18 minutes earlier.

Area forecast discussion, May 21, 2:57 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Sun May 21 2017

.SHORT TERM...(This evening through Monday)
Issued at 257 PM MDT Sun May 21 2017

At 2 pm, ongoing convection across far southeast Colorado in eastern
Las Animas and Baca Counties.  Isolated showers across the mountains
and high valleys. Temperatures were in the 60s to lower 70s across
the plains and I-25 corridor, 50s and 60s high valleys and 40s and
50s mountains.

Tonight, ongoing convection will continue through the evening as
shortwave moves from eastern Utah into western Colorado by 06Z.
Moisture and weak instability will be limiting factors for any
thunder across much of the area, with the exception of far southeast
Colorado, where CAPE values are at or above 1000 J/KG and bulk shear
around 40 knots during the early evening. The SPC outlook for that
area in Las Animas and Baca Counties for strong and/or a couple
severe storms looks good. HRRR and NAM forecasts develop an MCS just
south and east of our area in the early evening. Shortwave trough
axis will still not clear the area before 12Z, so suspect weak
convection will continue through the overnight from the eastern
mountains to the Kansas border.

Monday, in the wake of the shortwave, upper flow will be from
northwest to southeast, and there will be some subsidence.  The next
shortwave is not forecast to start influencing southern Colorado
sensible weather until the evening, so will very weak instability
and dewpoints in the 30s to lower 40s, expect only isolated showers
in the lower elevations with more coverage over the mountains. High
temperatures will be similar to Sunday's in advance of the next
shortwave.

.LONG TERM...(Monday night through Sunday)
Issued at 257 PM MDT Sun May 21 2017

Monday night and Tuesday...Brisk north to northwest flow aloft will
continue across the region through Tues, providing for continued
shower and storm chances, as well as cooler air. A shortwave late
Mon eve will drop south into the forecast area, bring the needed
dynamics for persistent convection through the evening hours as
well as a reinforcing push of cooler air. Shower and storm
activity is forecast to wane through the aftn hrs. Temps will be
cooler on Tue, with max readings in the 50s to upper 60s.

Wednesday through Saturday...Long range models are starting to come
into agreement on what will occur through the remainder of the week
and into next weekend. An upper ridge crosses the region on Wed,
producing dry conditions and warming temps. The ridge moves east on
Thu as an upper low crosses Canada and the northern Rockies. This
will produce westerly flow aloft across the Rockies for Fri through
Sun. Isolated aftn mt convection returns on Thu, then isolated
activity is forecast for all areas for Fri through Sun, tied to a
couple of shortwaves that will drop south across the state and bring
cooler air for the weekend. Temps are expected to warm back into the
70s for Wed, then 70s to lower 80s for Thu and Fri, then back down
into the 60s and 70s for Sat and Sun. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 257 PM MDT Sun May 21 2017

Generally VFR at KALS, KCOS, and KPUB tonight and Monday, though
MVFR will be possible at KCOS  after 05Z. Mountains will likely be
obscured at times due to showers through the night.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TM
LONG TERM...MOORE
AVIATION...TM
Hazardous weather outlook, May 21, 11:44 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Sun May 21 2017

COZ058>089-093>099-221745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Sun May 21 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will occur this afternoon and
tonight, with best chance for storms over the eastern mountains
and plains. The main risks will be lightning, gusty winds to 50
mph and hail less than a half inch in diameter. One or two storms
may become severe across the far southeast plains, especially Baca
County, late this afternoon and early evening, producing hail up
to the size of quarters and winds gusting to around 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms can be expected mainly in the
afternoon and evenings on Monday and Tuesday, and again Thursday
through Saturday. The best coverage of storms will be across and
near the higher terrain, with the the main risks will be
lightning, gusty winds to 45 mph and hail up to a half inch in
diameter. On Monday, however, one or two storms may be strong to
severe over the far southeast plains, with hail up to the size of
quarters and winds gusting to around 60 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all of south central and
southeast Colorado.

13/13

In the hours before

Special weather statement, May 21, 1:24 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT SUN MAY 21 2017

COZ094-099-212015-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
124 PM MDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 215 PM MDT...

At 124 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pritchett to 16 miles east of Kim.
Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Springfield, Pritchett, Vilas and Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3749 10232 3705 10259 3713 10321 3740 10284
TIME...MOT...LOC 1924Z 257DEG 17KT 3733 10282 3716 10308

MOORE
Special weather statement, May 21, 2:17 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT SUN MAY 21 2017

COZ094-099-212115-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
217 PM MDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA AND SOUTHEASTERN LAS
ANIMAS COUNTIES UNTIL 315 PM MDT...

At 217 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to 9 miles northwest of
Kenton. Movement was east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, Walsh, Vilas and Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3699 10248 3700 10309 3752 10257 3756 10204
TIME...MOT...LOC 2017Z 256DEG 11KT 3747 10255 3702 10304

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:24 PM MDTSpecial Weather StatementPUBBaca51 min
May 21, 2:17 PM MDTSpecial Weather StatementPUBBaca58 min
May 21, 2:32 PM MDTSevere Thunderstorm WarningPUBBaca43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.